Background: Stimulants are used as a first line option in the treatment of ADHD and are amongst the safest drugs used in children and adolescents. The potential for psychotic side effects are well known, but reported as rare.
Method: We are reporting four cases of stimulant induced psychosis which presented over a 2 year period in a small community CAMHS setting.
Results: Our findings suggest that stimulant induced psychosis occurs. The symptoms in the early stages of the psychotic episode mimicked ADHD. Long acting preparations appeared to be a contributory factor to the development of psychotic side effects. Rechallenge with stimulant medication is described.
Conclusion: Psychosis is an important, unpredictable side effect of stimulant medication. Symptoms resolve with discontinuation of treatment. Remergence of ADHD symptoms are rapid and rechallenge is often indicated. It would be advisable for all professionals involved in the care and treatment of patients with ADHD to receive mental health training to aid the early recognition and appropriate management of such side effects.